Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada vs. Combivir PEP. Should I Insist on Kaletra Too?
Dec 19, 2011

Hi. I performed unprotected oral sex on a male partner of unknownI status and I eventually received some ejaculate in my mouth. I was prescribed Truvada as PEP and began taking it within 48 hours of possible exposure. The next day, a couple hours after taking my second dose of Truvada, I began to develop painless red bumps on the back of my tongue and it felt as if my throat was swelling due to a lumpy sensation. I went to the ER and they said the bumps seemed normal but it could potentially be a side effect or allergic reaction to the Truvada. They discontinued my Truvada prescription and switched me to Combivir. Unfortunately, the pharmacist had to get my Combivir prescription from their warehouse so I couldn't take it on track with my PEP regimen. Basically, since the ER advised me not to take any more Truvada, I ended up missing a full day of PEP med--neither Truvada or Combivir. Once I finally received my Combivir I was only able to take my evening dose. I want to know how much of a risk was my having missed up to 1 (if considering Truvada) or 3 doses (if considering Combivir) in terms of adherance? Is this enough time for the virus to develop resistance if it is in my system? Also, since I'm only taking one medication, would you think it is worth it to insist that my doctor prescribe me a third drug such as Kaletra? How effective would it be to start Kaletra once other PEP meds have already been started? Lastly, what is the likelihood that the red bumps on my tongue were a reaction to the Truvada in the first place?

Response from Dr. Young

Hello and thanks for posting.

First off, while nPEP is generally recommended for sexual exposures, know that oral sex is usually very low risk.

Regarding your symptoms on Truvada, I'd think that the "red bumps" would be a rather unusual manifestation of allergy; especially if not accompanied by rash or fever. What clearly got the attention of the ER staff was your sensation of difficulty swallowing; but this could have just as easily been a "sore throat" or other minor infection (not HIV).

As for missing three doses of Combivir, it's difficult to accurately assess the impact of these missed doses. While it is assumed to be more important in the first days of PEP, the Truvada that you did take tends to last in the body for some time, offering a bridge of medications before your Combivir started.

There's some debate as to whether a protease inhibitor should be included for PEP or nPEP treatments. Current US treatment guidelines suggest the use of Kaletra for non-occupational exposures in nPEP; this isn't universally followed. Starting Kaletra, so many days after your exposure wouldn't likely add to significant additional risk reduction.

Hope that helps, BY



Previous
can u help me
Next
ENTRY INHIBITORS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement